Illinois, 2016Flash Flood in Illinois, August 30, 2016
August 30, 2016 · NWS DVN · 1 event in 1 county or zone
Scattered showers and isolated thunderstorms developed ahead of a cold front that dropped southward into the area August 30th. A warm and humid air mass was in place that helped to produce these showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and isolated thunderstorms developed ahead of a cold front that dropped southward into the area August 30th. A warm and humid air mass was in place that helped to produce these showers and thunderstorms. The stronger showers and thunderstorms were capable of producing very heavy rainfall in a short period of time with some areas picking up a half an inch of rain in under 20 minutes. This lead to flash flooding in the city of Geneseo in Henry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 30, 5:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 30, 5:40 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 AM CDT TUE AUG 30 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 334 AM CDT Tue Aug 30 2016
Another warm and humid night across the region with scattered, slow
moving thunderstorms producing heavy rainfall rates over the area.
Radar showed this activity clustered mainly in two areas as of 3 am:
one over NW IL from around Galesburg to Rockford, and the other just
west of the highway 218 corridor from Washington to Iowa City. This
elevated convection appeared to be due to weak impulses gliding
along the edge of the upper high over the mid MS River and Ohio
River valleys, interacting with elevated instability and high PW
lingering over the region. Additional storms were over southern MN,
drifting south with the help of a cold front that will drop south
through the forecast area tonight, bringing an end to what has been
a long stretch of humid and very wet weather over the area.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 334 AM CDT Tue Aug 30 2016
Forecast focus remains on scattered thunderstorms with heavy
rainfall, which will be likely over the area again today. Until the
cold front moves through tonight, persistence will be the rule with
a similar airmass and synoptic setup that has been over the region
the past several days. Will thus have another day with largely pulse
type, slow moving showers and thunderstorms capable of very heavy
rainfall rates and flash flooding where storms become nearly
stationary due to outflow boundary interactions. Also, there will
the potential for more funnel clouds where rapidly developing
convection occurs along boundary interactions. Have gone with high
chance to likely pops for today, with higher values in the south
where models depict greater coverage. With the more widespread
convection and cloud cover, temperatures should be slightly cooler
in most areas with highs in the lower to mid 80s. Dewpoints in the
lower 70s will however lead to another very humid day.
Tonight, the cold front, likely entering southern WI into NE IA in
the evening, will drop southeast through the area overnight, ending
the showers and thunderstorms from north to south. The cooler, drier
airmass that follows will lead to lows in the upper 50s in the far
north to the upper 60s in the far south.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 334 AM CDT Tue Aug 30 2016
Main forecast concern for the long term are the chances for rain and
thunderstorms across the south on Wednesday afternoon and then a
return to the same pattern we have been in as of late, late in the
holiday weekend.
Guidance has sped the timing of fropa up for Wednesday. Agreement
between all of the guidance is that the front will be through the
area by 18Z Wednesday. As such, have split 12Z to 00Z Wednesday
POPs into 6 hour blocks with the first six seeing a slight chance
for rain and storms across the extreme southern CWA Some models
linger the moisture behind the front. Think this is overdone with
the almost due north flow. HIRES cams depict that with fropa, the
moisture is quickly ushered out of the area.
Wednesday night through Sunday morning look like a good glimpse of
early fall with no chances of rain, low humidity and highs in the
70s. Canadian high pressure still forecast to settle across the
area and lead to more palatable weather.
Late in the weekend, Sunday and into next week, few changes from
previously forecasts. SW flow begins and ushers in higher humidity
and higher PWATs. Ripples in the flow will lead to showers and
thunderstorms. Past this, it appears that the ECMWF and GFS predict
more of the same, boundary across the area with showers and
thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 640 AM CDT Tue Aug 30 2016
Scattered showers and thunderstorms will continue today into this
evening across the area. Early this morning, fog and low cigs may
result in IFR conditions, mainly before 14z. A cool front dropping
south out of MN will likely trigger the next round of organized
thunderstorms beginning late this morning, which was handled with
TEMPO groups. Beyond, convective trends are low confidence with
storms possibly lasting into the evening at CID and MLI, and
overnight at BRL. All sites could see some developing fog and
potential low ceilings overnight, but confidence in this part of
the forecast was low and thus only MVFR conditions were included.
&&
.HYDROLOGY...
Issued at 334 AM CDT Tue Aug 30 2016
Overall changes from previous issuance are that the watch at
Keithsburg has been changed to a warning. With a consistent
forecast and less than 24 hours until flood stage reached, decided
to go with a warning. Otherwise nothing has changed from previous
discussion.
Previous discussion is attached for brevity:
Issued at 300 PM CDT Mon Aug 29 2016
Flood Warnings: Steady river level rises the past several days have
increased confidence in reaching minor flood stage at three sites.
Flood Watches were upgraded to Flood Warnings at Conesville on the
Cedar River, and at Gladstone and Burlington on the Mississippi
River.
Flood Watches: Lower confidence exists for other sites where the
forecast to reach minor flood stage is beyond 24 hours. Issued a
new Flood Watch for New Boston LD17, both on the Mississippi River.
On the Wapsipinicon River, decided not to issue a watch for Dewitt
because we are anticipating a river level fall to occur before the
rise that may bring it to minor flood stage toward the end of this
week. Uttech
&&
.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Gibbs
AVIATION...Sheets
HYDROLOGY...Gibbs/Uttech
Hazardous weather outlook, Aug 30, 3:16 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT TUE AUG 30 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-310930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
416 AM CDT TUE AUG 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA TODAY AND TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL...WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
MORNING ACROSS THE AREA. THE MAIN THREATS FROM THESE STORMS WOULD
BE LIGHTNING AND LOCALLY HEAVY RAINFALL.
THERE IS CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH MONDAY.
AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.
FLOOD WARNING AND WATCHES ARE IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...REPORTS OF HEAVY RAINFALL OR FLASH FLOODING WILL BE
APPRECIATED.
SHEETS/GIBBS
In the hours before
Special weather statement, Aug 30, 2:47 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
347 AM CDT TUE AUG 30 2016
ILC011-155-300945-
BUREAU-PUTNAM-
347 AM CDT TUE AUG 30 2016
...STRONG THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAINFALL
WILL AFFECT BUREAU AND PUTNAM COUNTIES UNTIL 445 AM CDT...
AT 342 AM CDT...A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM
WALNUT TO PROVIDENCE...MOVING EAST AT 30 MPH. THESE STORMS WERE
PRODUCING VERY HEAVY RAINFALL AND CAPABLE OF WIND GUSTS OVER 40 MPH.
RAINFALL 1 TO 2 INCHES IN LESS THAN HOUR IS LIKELY WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...HENNEPIN...SPRING VALLEY...HENRY...DEPUE...GRANVILLE...
WALNUT...LADD...WYANET...SHEFFIELD...TISKILWA...LA MOILLE...
DALZELL...BUDA...BUREAU JUNCTION...MCNABB...PUTNAM...MARK...
OHIO AND CHERRY.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 38 AND
72.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8958
4116 8964 4123 8964 4124 8983 4158 8983
4159 8917 4111 8916
TIME...MOT...LOC 0842Z 289DEG 23KT 4135 8959
SHEETSLocal storm report, Aug 30, 4:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 AM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HEAVY RAIN N WELLMAN 41.47N 91.84W
08/30/2016 M1.35 INCH WASHINGTON IA TRAINED SPOTTER
24-HR STORM TOTAL
&&
PETERSSpecial weather statement, Aug 30, 5:56 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
656 AM CDT TUE AUG 30 2016
ILC011-073-155-301245-
HENRY-BUREAU-PUTNAM-
656 AM CDT TUE AUG 30 2016
...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT EASTERN
HENRY...BUREAU AND PUTNAM COUNTIES UNTIL 745 AM CDT...
AT 652 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ATKINSON...OR
12 MILES NORTHEAST OF CAMBRIDGE...MOVING EAST AT 25 MPH.
THIS STORM WAS PRODUCING VERY HEAVY RAIN...WITH AMOUNTS OVER 1 INCH
IN LESS THAN 15 MINUTES POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KEWANEE...PRINCETON...HENNEPIN...SPRING VALLEY...GALVA...HENRY...
DEPUE...GRANVILLE...WALNUT...LADD...WYANET...ATKINSON...SHEFFIELD...
ANNAWAN...TISKILWA...LA MOILLE...DALZELL...BUDA...
BUREAU JUNCTION AND MCNABB.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 23 AND
72.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING AND POOR VISIBILITY FOR MOTORISTS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
4123 8964 4123 8987 4115 8987 4115 9010
4158 9010 4158 8917 4110 8916
TIME...MOT...LOC 1152Z 273DEG 21KT 4143 9002
SHEETSLocal storm report, Aug 30, 6:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 NE MUSCATINE 41.46N 91.03W
08/30/2016 M2.10 INCH MUSCATINE IA TRAINED SPOTTER
FELL IN 40 MINUTES ENDING 540 AM THIS MORNING.
&&
DLSLocal storm report, Aug 30, 7:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN DEWITT 41.82N 90.55W
08/30/2016 M1.82 INCH CLINTON IA CO-OP OBSERVER
24-HR TOTAL.
0700 AM HEAVY RAIN 3 W DAVENPORT 41.56N 90.66W
08/30/2016 M1.25 INCH SCOTT IA COCORAHS
24-HR TOTAL.
0700 AM HEAVY RAIN 1 WNW DEWITT 41.83N 90.56W
08/30/2016 M1.58 INCH CLINTON IA COCORAHS
24-HR TOTAL.
0700 AM HEAVY RAIN 9 SSW MILAN 41.32N 90.63W
08/30/2016 M1.53 INCH MERCER IL COCORAHS
24-HR TOTAL.
0700 AM HEAVY RAIN 1 WNW MOLINE 41.49N 90.51W
08/30/2016 M1.42 INCH ROCK ISLAND IL COCORAHS
24-HR TOTAL.
0730 AM HEAVY RAIN 5 NE OSBORN 41.56N 90.19W
08/30/2016 M1.50 INCH ROCK ISLAND IL MESONET
SINCE MIDNIGHT...DCP JOSI2.
&&
GROSSLocal storm report, Aug 30, 7:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 S DEWITT 41.76N 90.55W
08/29/2016 SCOTT IA CO-OP OBSERVER
HEALTHY TREE FELL DOWN AT RESIDENCE...TIME ESTIMATED FROM
RADAR.
&&
GROSSFlash Flood, Henry
- When
- August 30, 8:00 AM CST to 12:00 PM CST
- Where
- Henry County, Geneseo to 0.57 mi WNW of Geneseo
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 41.450, -90.150
A County Official reported that significant flash flooding was occurring in parts of Geneseo The water was in excess of 6 inches deep. The water levels had returned to normal by 1 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 30, 2016$50,000 · 1 event
- High Wind and High Surf in Hawaii, August 30 to 31, 201652 kt wind · 11 events
- Lightning Strike in Minnesota, August 30, 2016$15,000 · 1 event
- Damaging Wind in Arizona, August 30, 2016$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20164 events
- Flash Flooding in New Mexico, August 30, 2016$2,000 · 3 events
- Flash Flooding in Texas, August 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20162 events
- Flood and Heavy Rain in Kansas, August 30 to 31, 2016$5,000 · 2 events
- Flood in Illinois, August 30, 2016$2,000 · 1 event
- Drought in Massachusetts, August 30 to 31, 20161 event
- Waterspout in South Atlantic Coastal Waters, August 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658064.